Idaho, 2017

Hail in Idaho, June 12, 2017

June 12, 2017 · NWS PIH · 1 event in 1 county or zone

Severe thunderstorms brought large hail and power outages to Idaho Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorms brought large hail and power outages to Idaho Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 12, 1:24 AM MST, 8 hours 26 minutes earlier.

Area forecast discussion, Jun 12, 1:24 AM MST, 8 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
224 AM MDT Mon Jun 12 2017

.DISCUSSION...

A strong low pressure system continues to move into the region.
Scattered thunderstorms continue to move northward across eastern
Idaho during the predawn Monday morning hours. We may see a break in
the convection for a few hours this morning, but expect storms to
redevelop by afternoon across eastern Idaho. By afternoon, showers
and thunderstorms will become more widespread as they move into the
upper Snake Plain and central Idaho mountains. Scattered showers and
thunderstorms will remain possible across the Magic Valley, lower
Snake Plain and southern highlands this afternoon and this evening.
Some hail and gusty winds will remain possible near thunderstorms
today. A large area of wrap around rain and high elevation snow will
move into the central Idaho mountains from the north this evening.
This area of precipitation will continue east and overspread most of
the area by Tuesday morning as the low tracks through east Idaho.
The area of widespread precipiation will gradually move west to east
across the region on Tuesday and should end by Wednesday morning. We
are expecting some light snow from this system starting tonight as
snow levels fall to around 7500 feet across the region. Potentially,
could see up to 6 inches on some peaks. Will probably not
significantly affect any roads, such as Galena Summit, as road
surface temperatures are probably too warm. Therefore no winter
weather advisories will be issued at this time. Expecting some
strong gusty winds to develop behind a cold front that will be
accompanying the low. This front will arrive late tonight and early
Tuesday morning. Could need a wind advisory for portions of the
region.

Wednesday should be relatively quiet across the region as high
pressure settles over the area. A series of weak systems will arrive
Thursday. These systems will mainly pass through Montana, but could
produce a few showers at times through the weekend. Best chances for
Showers will be roughly north of a line from Shoshone to Blackfoot.

Valle

&&

.AVIATION...Stratus and fog plaguing the three western airdromes:
KBYI, KPIH, and KSUN, closing that last one. However, am expecting
a wind shift right around airport opening time, so it may have no
impact. Drainage winds seem to be keeping KIDA free of the
stratus, but KDIJ may get some showers and so some marginal VFR
due to showers moving along the ID-WY border. A strong south wind
should develop this afternoon ahead of a strong upper level low
that will bring snow down to 7000 ft elevation early Tuesday
morning. Wind will shift on Tuesday to westerly and increase to
the 20 to 25kt range with higher gusts.

&&

.FIRE WEATHER...A fairly intense low will slide over southern Idaho
tonight and Tuesday morning, bringing snow down to around 7000 ft
elevation, but enough cloud cover where the cold air in the upper
levels will not trigger thunderstorms on Tuesday; thunderstorms are
actually more likely today. The low will exit Tuesday afternoon and
evening, and by early Wednesday morning the Pacific Northwest will
be under a dry westerly flow with no significant threat of
precipitation until Thursday night/Friday/Friday night, when a
slight chance exists along the ID-MT border. Conditions return to
nearly dry for the weekend. Humidity is staying fairly high for a
while due to the Monday night/Tuesday storm, but do expect a return
to more normal humidity levels by Thursday. Possibly very windy
conditions on Tuesday morning with decreasing wind by afternoon due
to the low. Local study indicates lots of sea level pressure
gradient and 700mb wind, but little upper level support at 500mb or
even 250mb. Also, most of the instability happens today, not
Tuesday, so very little overturning in the atmosphere.  However, the
10mb mslp gradient Tuesday morning and early afternoon is
significant and cannot be totally ignored. The westerly flow that
develops by Wednesday will also mean breezy afternoons. Messick

&&

.HYDROLOGY...Several rivers remain in flood. The cooler temperatures
have helped to slow the snowmelt and river levels are falling.
However, we continue to expect quite a bit of moisture through
Tuesday. Potentially could see 0.50 to 1 inch of rain with some
isolated spots up towards 1.25 inches. This will affect many rivers,
so look for streams that are in flood to likely remain in flood for
a couple more days, and we could see other streams, especially
across the upper Snake highlands go into flood for a brief time.

Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 AM MDT this morning through late Tuesday
night for IDZ019.

&&

In the hours before

Special weather statement, Jun 12, 9:04 AM MST, 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1004 AM MDT MON JUN 12 2017

IDZ019-032-121630-
Lost River/Pashimeroi ID-Upper Snake Highlands ID-
1004 AM MDT MON JUN 12 2017

...SPECIAL WEATHER STATEMENT...

At 1003 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Northwest Inl, or 28 miles northwest of Terreton,
moving north at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Lone Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4402 11275 4398 11299 4423 11309 4423 11281
      4441 11282 4442 11284 4445 11282
TIME...MOT...LOC 1603Z 168DEG 29KT 4408 11290

JKEYES
Local storm report, Jun 12, 9:35 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1035 AM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     HAIL             TERRETON                43.83N 112.43W
06/12/2017  E0.50 INCH       JEFFERSON          ID   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN TERRETON.

&&

KSMITH
Local storm report, Jun 12, 9:47 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1047 AM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             MONTEVIEW               43.93N 112.53W
06/12/2017  E0.50 INCH       JEFFERSON          ID   PUBLIC

            PHOTO OF DIME SIZE HAIL RECEIVED FROM THE PUBLIC.

&&

KSMITH

The radar

The Pocatello radar (KSFX), 67 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bonneville

When
June 12, 9:50 AM MST to 10:15 AM MST
Where
Bonneville County, Idaho Falls
Measured
1.25 in hail
Property damage
$1,000
Reported by
Social Media
Coordinates
43.480, -112.030

Hail 1.25 inches was recorded in Idaho Falls and 3,000 Idaho Falls Power customers lost power due to a transformer failure. The outage was areas south of 17th street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708803.